Hail, San Miguel
- When
- June 23, 2:23 PM MST to 2:27 PM MST
- Where
- San Miguel County, Romeroville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.520, -105.240
Nickel to quarter size hail in Romeroville.
A strong storm that rolled off the high terrain of the Sangre de Cristo Mountains shifted east toward Interstate 25 and produced quarter size hail near Romeroville. Several other strong thunderstorms developed across northern and central New Mexico and produced very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong storm that rolled off the high terrain of the Sangre de Cristo Mountains shifted east toward Interstate 25 and produced quarter size hail near Romeroville. Several other strong thunderstorms developed across northern and central New Mexico and produced very heavy rainfall. A storm that persisted over Rio Rancho dropped over an inch of rainfall, prompting flash flood warnings. Another slow-moving storm formed over the Dog Head Fire burn scar prompting additional flash flood warnings. No significant impacts were noted from either of these heavy rainfall events other than bringing relief to dry and hot conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 23, 11:03 AM MST, 3 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 1203 PM MDT THU JUN 23 2016 .AVIATION... 18Z TAF CYCLE Little change in the forecast philosophy with the 18Z package with few overall changes to the TAF package. Showers and isolated thunderstorms are starting to develop over the south and western mountains. These showers and thunderstorms should expand to the east through the early afternoon with KSAF to KABQ seeing shower development starting in the 20-21Z time frame. Storm motion is generally expected to be a slow movement to the northeast. At this time, VCTS is only in the KLVS and KSAF TAFs, but there is a reasonable possibility that KABQ and KAEG will see VCTS conditions in that time frame. Confidence is fairly high of TS development in the central RGV, but confidence in the exact timing and location of development is low enough to preclude the inclusion of VCTS in those TAFs. In the northeast portion of the forecast area thunderstorms have the the potential to be strong at times. In all areas, gusty outflow winds are expected near thunderstorms with brief periods of MVFR conditions possible in and around stronger showers and thunderstorms. && .PREV DISCUSSION...600 AM MDT THU JUN 23 2016... .AVIATION... 12Z TAF CYCLE Some spotty showers with a few embedded thunderstorms will persist through the morning hours over northcentral zones and the eastern plains...with additional showers moving into western zones. Thunderstorms will develop over the higher terrain by mid day, with dry storms over the western high terrain. Storm motion will be to the northeast and with the exception of the west, locally moderate to at times heavy rain will accompany these storms producing MVFR cigs and visibilities, local mountain obscurations and gusty outflows. Thunderstorms could be particularly strong in the northeast. TAF sites most likely to be impacted before 00Z include KSAF and KLVS, with impacts at KTCC more likely after 00Z. 05 && .PREV DISCUSSION...340 AM MDT THU JUN 23 2016... .SYNOPSIS... High pressure aloft will persist over or close to New Mexico through at least the middle of next week. Temperatures will be near to above average. Afternoon and evening storm coverage may increase slightly today and will be focused over the central mountain chain and northeast Friday. Slightly drier air will intrude into the west central and northwest sections Saturday, enough to lower chances somewhat. A cold front should replenish moisture to some degree later Saturday into Sunday to boost storm coverage central and east. A stronger front is possible around the middle of next week which will reinforce low level moisture. && .DISCUSSION... Little change indicated with today looking active again. A somewhat broken tap of moisture apparent moving into sw NM with the upper high center over TX. The far nw will be the least active, although some isolated wetting rain possible there. The central mt chain and ne seem favored today for convection although low level upslope flow wanes later this afternoon. A few strong storms are possible over the ne quarter of the state per the SPC outlook. Friday may be more active than earlier anticipated, across the northwest 2/3s of the state. Increased pops a bit, especially in the north central and northeast. GFS indicates a good slug of mid level moisture may affect the sw part of the forecast area. Some drier air may move into the west central and northwest Saturday as the upper high starts to migrate/reform to our west. Mid level center of circulation forecast to be over ne AZ by Sunday. A weak front late Saturday will replenish low level moisture and possibly enhance convection in the northeast. High temperatures will continue to be near to above average but slowly trend a little less hot. The upper high center is still forecast to lift to the north and west with time, leaving eastern NM in particular, vulnerable to occasional fronts. A rather strong front is forecast around the middle of next week, which would bring some cooler but more moist air. The front could act as a marker for the summer thunderstorm season. && .FIRE WEATHER... Sufficient moisture is currently in place over New Mexico to support showers and thunderstorms developing over the higher terrain and northeast plains then moving to the east or northeast. Coverage to decrease Friday and Saturday as drier air moves in from the west resulting high haines of 6 across the west. Chances of thunderstorms increase across the northeast on Sunday as a wind shift ushers in low level moisture. Thereafter, moisture recycling should support higher terrain thunderstorms through mid week. Shower and thunderstorm activity on Wednesday extended past midnight and early this morning spotty showers still persisted across portions of the central and eastern zones. thus, early morning recoveries were mainly good to excellent central mountains and east with poor recoveries across the northwest plateau. With the upper level high centered over east Texas a decent tap of moisture is draped over the state. Showers and thunderstorms will develop over the higher terrain then move slowly to the northeast with coverage expanding through the afternoon. Afternoon RH values will dip below 15 percent west of the Continental Divide and portions of the western zones...specifically the Chuskas and the Continental Divide could see a few drier thunderstorms with fire starts still a concern there. Elsewhere, while wetting rain footprints will remain relatively small, any storm could produce local moderate rainfall and gusty outflows supporting new development will be common. Overnight RH recoveries look to be good along and east of the central mountains and fair across the west. The center of the upper high will gradually shift to the west late today through Saturday and some drier westerly flow moves over the state. RH values decrease as does thunderstorm coverage while high haines of 5 to 6 increases in coverage both Friday and Saturday. A windshift into the northeast late Saturday shifts the focus of showers and thunderstorms on Sunday to the east but the pattern looks to quickly shift back to a higher terrain focus on Monday through midweek. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 358 AM MDT THU JUN 23 2016 NMZ501>540-241200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 358 AM MDT THU JUN 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WITH HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE THIS AFTERNOON AND EVENING FROM THE EAST SLOPES OF THE SANGRE DE CRISTO AND SANDIA AND MANZANO MOUNTAINS EASTWARD TO THE TEXAS BORDER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNING FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ADVERSE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
100 PM MDT THU JUN 23 2016
NMZ515-528-529-231930-
NORTHEAST HIGHLANDS-FAR NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE
CRISTO MOUNTAINS-
100 PM MDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORA AND
NORTHWESTERN SAN MIGUEL COUNTIES UNTIL 130 PM MDT...
AT 1259 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TIERRA MONTE...OR 11 MILES SOUTH OF MORA...MOVING EAST AT 30
MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAPELLO...WATROUS...TIERRA MONTE...STORRIE LAKE STATE PARK...
MANUELITAS...ROCIADA AND SOUTH CARMEN.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 349 AND 366.
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3578 10486 3553 10498 3574 10547 3576 10546
3578 10550 3579 10549 3577 10546 3578 10545
3580 10549 3592 10542
TIME...MOT...LOC 1859Z 292DEG 25KT 3582 10538
54SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 143 PM MDT THU JUN 23 2016 NMZ515-529-232030- NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS- 143 PM MDT THU JUN 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY UNTIL 230 PM MDT... AT 143 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MONTEZUMA...OR 8 MILES NORTH OF LAS VEGAS...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAS VEGAS...STORRIE LAKE STATE PARK...MONTEZUMA...SAPELLO... EL PORVENIR AND GALLINAS. THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 342 AND 355. && LAT...LON 3570 10541 3582 10524 3552 10492 3543 10510 TIME...MOT...LOC 1943Z 318DEG 24KT 3571 10527 54
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
228 PM MDT THU JUN 23 2016
NMZ511-517-518-232100-
JEMEZ MOUNTAINS-SANTA FE METRO AREA-LOWER CHAMA RIVER VALLEY-
228 PM MDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR LOS ALAMOS AND NORTHWESTERN SANTA
FE COUNTIES UNTIL 300 PM MDT...
AT 227 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOS ALAMOS...MOVING SOUTHEAST AT 15 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOS ALAMOS...WHITE ROCK...POJOAQUE...POJOAQUE PUEBLO...
NAMBE PUEBLO...NAMBE LAKE...BANDELIER NATIONAL MONUMENT...
EL RANCHO...SAN ILDEFONSO PUEBLO AND JACONA.
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3590 10591 3589 10591 3566 10606 3585 10638
3601 10628
TIME...MOT...LOC 2027Z 297DEG 12KT 3590 10625
54SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
303 PM MDT THU JUN 23 2016
NMZ527-232130-
RATON RIDGE/JOHNSON MESA-
303 PM MDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
330 PM MDT...
AT 303 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF RATON CREWS AIRPORT...OR 19 MILES SOUTHWEST OF RATON...
MOVING NORTHEAST AT 25 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
COLFAX COUNTY.
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3687 10449 3687 10453 3688 10455 3686 10456
3685 10450 3681 10449 3663 10473 3668 10479
3673 10481 3673 10482 3675 10482 3678 10486
3697 10461
TIME...MOT...LOC 2103Z 227DEG 23KT 3675 10474
54SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT THU JUN 23 2016
NMZ529-532-232145-
EASTERN SAN MIGUEL COUNTY-NORTHEAST HIGHLANDS-
310 PM MDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL COUNTY
UNTIL 345 PM MDT...
AT 309 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TECOLOTE...OR 8 MILES SOUTH OF LAS VEGAS...MOVING SOUTHEAST AT
20 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAS VEGAS...ROMEROVILLE...TECOLOTE...SAN AGUSTIN...CHAPELLE...
OJITOS FRIOS AND LOS MONTOYAS.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 331 AND 344.
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3543 10484 3522 10501 3522 10505 3543 10538
3544 10537 3545 10538 3559 10527
TIME...MOT...LOC 2109Z 301DEG 17KT 3548 10526
54SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 PM MDT THU JUN 23 2016
NMZ512-518-523-232145-
SANTA FE METRO AREA-CENTRAL HIGHLANDS-WEST SLOPES SANGRE DE CRISTO
MOUNTAINS-
318 PM MDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA FE COUNTY
UNTIL 345 PM MDT...
AT 318 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TESUQUE...OR NEAR SANTA FE...MOVING SOUTHEAST AT 35 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANTA FE...ELDORADO AT SANTA FE...PECOS...GLORIETA...ROWE...
TESUQUE...CANADA DE LOS ALAMOS...LAMY AND CHUPADERO.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 25 BETWEEN MILE MARKERS 280 AND 308.
HIGHWAY 285 BETWEEN MILE MARKERS 287 AND 290.
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3575 10585 3573 10584 3552 10563 3539 10581
3574 10610 3585 10595
TIME...MOT...LOC 2118Z 320DEG 30KT 3573 10595
54The Albuquerque radar (KABX), 149 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
1 hail. Local standard time, as filed.
Nickel to quarter size hail in Romeroville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631580.